Cytolytic hepatitis is a liver
disease causing cell
destruction. This condition can be dramatic and cause massive and rapid damage to liver cells
. It may also be gradual as is typically the case of alcoholic
or viral cirrhosis
. The liver is the source of metabolism and elimination of certain medications. An overdose
or an allergy to a particular treatment will cause a cytolytic hepatitis. Paracetamol at high doses is the main drug implicated in brutal cytolytic hepatitis cases. However, cytolytic hepatitis can be also attributed to other treatments. Generally the term used for cytolytic hepatitis is "brutal hepatitis", which is often induced by drugs or hepatitis B.
Symptoms occur rapidly after drug intake. Signs of liver damage are:
- abdominal pain;
- nausea, vomiting;
- Neurological signs of hepatic encephalopathy in the following days or weeks, underlining the severity of liver damage.
The diagnosis is made following signs of liver damage. The doctor will ask the patient to mention any possible cases of drug intoxication.
Additional blood tests
are performed, namely to determine levels of transaminases and other liver enzymes. Destruction of liver cells or liver enzymes is confirmed at the biological level by an increase in levels of these transaminases. Meanwhile, other exams are performed according to the context for the cause of hepatitis often with a liver toxicity scale. Viral serology may also be carried out.
In the context of drug intoxication, early treatment can alleviate the effects. The appropriate treatment consists in stopping the drug in question as soon as possible. Antidotes such as N-acetylcysteine, for acetaminophen poisoning, are sometimes used.
Treatment will then be symptomatic and adapted according to the signs shown by the person. In the most severe cases, liver transplantation may be considered as an emergency measure.
Original article published by
. Translated by Jeff
Latest update on November 12, 2013 at 04:41 AM by Jeff.